What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 10, 3:19 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 10, 3:19 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
419 PM EDT Wed Jun 10 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 358 PM EDT WED JUN 10 2020
A cold front is analyzed over central Kentucky this afternoon.
Gusty southerly winds continue ahead of this feature. In addition,
temperatures near 90, combined with dewpoints in the low to mid
70s has led to nearly 2500J/kg of MLCAPE across the area. Showers
and a few storms are already developing just ahead of this
boundary across central Kentucky, with a few others showers and
storms developing on the terrain near the Tennessee and Virginia
border. DCAPE values continue to range in the 1000-1200J/kg
suggesting a strong potential for downburst winds with any more
organized storms that develop. Given our effective shear has been
increasing to between 35 and 40 knots, there is reasonable amount
of confidence storms will continue to organize upstream as they
begin to track east through the area this evening. Freezing levels
remain quite high suggesting the large hail threat would be fairly
limited. However, some smaller hail may be possible with the
strongest storms. Tornado potential does not look as good early
on, but RAP 0-1 SRH values increase to between 100-150 by 00z,
suggesting the tornado potential could increase as we head into
the later evening hours. We will continue to watch these trends
through the evening.
The cold front will push on through by late evening or overnight,
with cooler and less humid air surging into the area behind the
front. A difficult forecast for late tonight, as any rainfall
combined with slower dry advection, could yield a period of fog
(perhaps dense) for a period late tonight. However, without
knowing how much rain or where the rain falls, hard to have much
confidence with fog at this time. It does appear possible some
lower clouds could also move in late which would limit the fog
threat. High pressure will build into the region on Thursday with
any clouds eroding through the day. Temperatures will be cooler,
generally around 80. With high pressure continuing to build in
Thursday night, a cooler night is anticipated with lows well into
the 50s.
.LONG TERM...(Friday through Wednesday)
Issued at 419 PM EDT WED JUN 10 2020
A trough axis will be intact across the eastern half of the U.S. to
start the period Friday. This trough will remain blocked and in
place throughout much of the extended period, strengthening and
developing an upper level low by the weekend. The ECMWF will keep
the upper level low in place across the region through the end of
the extended period, while the GFS will shift eastward bringing
upper level ridging into the period to start the new work week. This
trough will actually bring more northern stream air into the region,
so high temperatures will not be quite as warm as has been in recent
days, generally upper 70s and low 80s, warming into the low to mid
80s by the very end of the period.
Despite the trough, at the surface, high pressure will be in control
from Thursday through Saturday, with generally dry weather on tap. A
week frontal boundary will drop south into the state during the day
Sunday, and may bring some isolated and scattered precip to the
region. There is quite a bit of disparity at this point in the
models, though both the GFS and ECMWF have gone more dry for Monday.
The NBM is still going with some scattered precip in the far east,
but given the back and forth in the models, will stick with that at
this time. The NBM seems to be bridging the gap between the two
models for the remainder of the extended as the ECWMF brings the
upper level low into the Ohio Valley, and the GFS has the upper
level wave pushing into New England. Given how far out in the
forecast period we are, just kept with the NBM at this time. If the
ECMWF solution is correct, more rain chances are on tap for at least
the far eastern portion of the state through the end of the extended
forecast period. If the GFS is correct, however, we will remain
nearly dry.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 149 PM EDT WED JUN 10 2020
Gusty winds out of the south will continue this afternoon. A cold
front will shift east this evening with winds transitioning to the
southwest or west. The winds should remain gusty through the
evening hours. With the frontal passage, a broken line of showers
and storms is expected to develop and track east this evening.
Strong wind gusts are possible with any storms that impact the
area along with a brief period of MVFR cigs/visby. While a period
of VFR conditiosn will be seen in the wake of the frontal passage,
its possible better moisture moving into the region brings a
period of MVFR cigs later tonight into Thursday morning. However,
confidence is low on the developing of this cloud deck right now.
Any low clouds that do develop should exit by midday Thursday.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...KAS
LONG TERM...JMW
AVIATION...KAS
Hazardous weather outlook, Jun 10, 3:21 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
421 PM EDT Wed Jun 10 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
421 PM EDT Wed Jun 10 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Damaging wind gusts and locally heavy rain are possible with
thunderstorms through early this evening. A tornado can also not
be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible at times Sunday through Tuesday,
during the afternoon and early evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of severe weather
to the Jackson weather office through early this evening.
KAS/JMW
In the hours before
Special weather statement, Jun 10, 3:23 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
423 PM EDT Wed Jun 10 2020
KYZ088-102100-
Harlan-
423 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT HARLAN COUNTY...
At 423 PM EDT, a strong thunderstorm was located near Pathfork, or 10
miles southwest of Harlan, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek, Bledsoe, Mary
Alice, Dizney, Chevrolet, Louellen, Coldiron, Elcomb, White Star,
Shields, Black Mountain, Rosspoint, Baxter, Smith, Pine Mountain and
Bailey Creek.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3670 8346 3673 8350 3678 8349 3681 8351
3685 8348 3687 8350 3689 8349 3689 8341
3692 8340 3696 8328 3694 8296 3673 8322
3670 8334 3667 8343 3667 8346
TIME...MOT...LOC 2023Z 205DEG 17KT 3671 8344
KASSpecial weather statement, Jun 10, 3:39 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
439 PM EDT Wed Jun 10 2020
KYZ080-086-116-102115-
Clay-Knox-Laurel-
439 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUREL...
NORTHWESTERN KNOX AND SOUTHWESTERN CLAY COUNTIES...
At 439 PM EDT, a strong thunderstorm was located over Arkle, or near
Barbourville, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Manchester, Grace, Lake, Cane Creek, Fogertown, Goose Rock, Jarvis,
Bush, Cranes Nest, Girdler, Jonsee, Herron, Hooker, Byron, Park
Valley, Cottongin, Gray, Wilton, House and Boho.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3681 8398 3686 8407 3689 8407 3726 8391
3726 8390 3725 8389 3713 8362
TIME...MOT...LOC 2039Z 210DEG 29KT 3691 8399
JMWSpecial weather statement, Jun 10, 3:51 PM EST, 53 minutes before
Special Weather Statement
National Weather Service JACKSON KY
451 PM EDT Wed Jun 10 2020
KYZ088-115-117-118-102115-
Perry-Harlan-Letcher-Leslie-
451 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARLAN...
SOUTHWESTERN LETCHER...SOUTHEASTERN LESLIE AND SOUTHEASTERN PERRY
COUNTIES...
At 450 PM EDT, a strong thunderstorm was located over Big Laurel, or
8 miles northeast of Harlan, moving northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hazard, Letcher, Evarts, Vicco, Blackey, Big Fork, Leatherwood,
Bledsoe, Arthur, Viper, Daley, Gilley, Napier, Shields, Arminta,
Yeaddiss, Jeremiah, Carbon Glow, Pine Mountain and Bailey Creek.
LAT...LON 3692 8339 3729 8323 3725 8312 3723 8310
3724 8309 3723 8307 3721 8305 3722 8304
3721 8301 3717 8298 3719 8295 3717 8288
3685 8318
TIME...MOT...LOC 2050Z 208DEG 38KT 3695 8325
JMWSpecial weather statement, Jun 10, 4:08 PM EST, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
508 PM EDT Wed Jun 10 2020
KYZ079-083-102145-
Wayne-Pulaski-
508 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...
At 508 PM EDT, a strong thunderstorm was located near Cabell, or 13
miles west of Monticello, moving northeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Burnside, Naomi, Cains Store, Stab, Nancy, Parnell, Pointer, Frazer,
Pulaski County Park, Cabell, Mill Springs, Faubush, Magnum, Bronston
and Trimble.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
3700 8484 3705 8491 3711 8490 3719 8478
3699 8461 3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 2108Z 231DEG 38KT 3686 8510
JMWSpecial weather statement, Jun 10, 4:28 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
528 PM EDT Wed Jun 10 2020
KYZ079-080-084-085-102200-
Whitley-McCreary-Laurel-Pulaski-
528 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAUREL...
SOUTHEASTERN PULASKI...MCCREARY AND NORTHWESTERN WHITLEY COUNTIES...
At 528 PM EDT, a strong thunderstorm was located over Co-
Operative, or 9 miles west of Whitley City, moving northeast at 25
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Whitley City, Blue Heron, Honeybee, Slavens, Marshes Siding,
Greenwood, Duckrun, Parkers Lake, Beulah Heights, Cumberland Falls
S.P., Co-
Operative, Stearns, Clio, Huxley, Goldbug, Deering, Walden,
Rockholds, Krupp and Youngs Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3660 8468 3665 8474 3675 8468 3677 8465
3677 8463 3680 8462 3680 8460 3682 8458
3683 8458 3703 8436 3682 8410 3660 8458
TIME...MOT...LOC 2128Z 223DEG 23KT 3668 8464
JMWSpecial weather statement, Jun 10, 4:36 PM EST, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
536 PM EDT Wed Jun 10 2020
KYZ068-079-080-102200-
Rockcastle-Laurel-Pulaski-
536 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAUREL...PULASKI
AND CENTRAL ROCKCASTLE COUNTIES...
At 536 PM EDT, a strong thunderstorm was located over Science Hill,
or near Somerset, moving east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Mount Vernon, Science Hill, Cains Store, Gum Sulphur,
Bandy, Woodstock, Spiro, Wabp, Hansford, Dabney, Renfro Valley,
Willailla, Hogue, Hazel Patch, Pine Hill, Magnum, Camp Wildcat, East
Bernstadt and Sand Hill.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3712 8490 3736 8456 3733 8451 3743 8447
3747 8438 3717 8408 3698 8480 3701 8486
3705 8491 3709 8491
TIME...MOT...LOC 2136Z 250DEG 40KT 3717 8464
JMW